Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS Nashville, TN

May 15, 2009Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2009, 5:13 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 5:13 PM CDT (22:13 UTC)
Expired
May 15, 2009, 5:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:14 PM CDTHAIL 0.52 Se Nashville, TNDIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT DRIVE.
May 15, 5:53 PM CDTHAIL 0.751 N Nashville, TNPENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH LANE NEAR INTERSECTION WITH KNIGHT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 152213
SVROHX
TNC037-147-165-152245-
/O.NEW.KOHX.SV.W.0129.090515T2213Z-090515T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  SOUTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OAK HILL...OR 6 MILES SOUTHEAST OF
  NASHVILLE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHVILLE BY 525 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3649 8670 3644 8658 3609 8669 3600 8668
      3602 8675 3603 8675 3604 8678 3604 8680
      3607 8689
TIME...MOT...LOC 2213Z 217DEG 12KT 3609 8673

$$

21
1 follow-up statement
000 
WWUS54 KOHX 152230
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT FRI MAY 15 2009

TNC037-147-165-152245-
/O.CON.KOHX.SV.W.0129.000000T0000Z-090515T2245Z/
DAVIDSON TN-ROBERTSON TN-SUMNER TN-
530 PM CDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN SUMNER...SOUTHEASTERN ROBERTSON AND CENTRAL DAVIDSON
COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BERRY HILL...OR 6 MILES SOUTHEAST OF
NASHVILLE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
RURAL CENTRAL DAVIDSON COUNTY AT 540 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF A NICKEL HAS BEEN REPORTED ALONG I-24 AND 
BRILEY PARKWAY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3649 8670 3644 8658 3609 8669 3600 8668
      3602 8675 3603 8675 3604 8678 3604 8680
      3607 8689
TIME...MOT...LOC 2229Z 217DEG 12KT 3613 8669

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:59 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 15, 3:59 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT FRI MAY 15 2009

.SHORT TERM (THROUGH SUN NIGHT)...
UNSTAB AIR/WEAK CIRCULATION ALOFT TOUCHED OFF SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS MID TN...MAINLY EAST OF INTERSTATE 65. A
FEW STRONG CELLS IN LAWRENCE/GILES COUNTIES ATTM WITH 3000+ CAPES
NEARBY. KEY WAS THE VERY UNSTAB AIR IN THE 12Z RAOB THIS MORNING
THAT CONTAINED DESTAB WITH UPR WAVE ALOFT.

WEAK UPR DISTURBANCE IS STATIONARY AS PER SUBSISTENCE OVR WEST TN
IN VIS IMAGERY...WITH CELL MERGERS ON ACTIVE SIDE IN THE CNTL PLATEAU.
SOME HYDRO CONCERNS IN THE CNTRL PLATEAU WITH FLOOD ADVISORY IN
EFFECT UNTIL 23Z. EVENING STORMS SHOULD DIE DOWN OR DIE OUT WITH
NOCTURNAL COOLING. NOT EXPECTED STORMS TO REFIRE AFT MIDNIGHT
ACR MID TN.

INSTEAD...MCS ACTIVITY IN MO WL SINK SOUTH AND EXPAND TO A SQUALL
LINE. THIS FEATURE IS EXPECTED TO MOVE INTO MID TN SAT SUSTAINED
BY A COLD FRONT. SHOWERS AND THUNDERSTORMS WL INC DURING THE DAY
WITH FROPA EXPECTED EARLY TO MID AFTERNOON. MODELS CONSISTENT WITH
LOW SHEAR EVENT...SO PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER
REMAINS LOW. ISOLATED STRONG TO SEVERE STORMS POSSIBLE. PCPN
SHOULD SCATTER SAT NITE WITH A FEW LINGERING SHOWERS SUN MORNING.

.LONG TERM (MON-FRI)...
DRY PERIOD WITH SFC HIGH PRES IN CONTROL. COOL MORNING LOWS MON-
TUE...WITH UPR RIDGE/WARM AFTERNOON HIGHS WED-FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  80  53  67 /  20  80  60  20
CLARKSVILLE    65  78  51  67 /  20  80  50  10
CROSSVILLE     61  76  52  61 /  30  80  80  30
COLUMBIA       65  81  55  66 /  20  80  70  20
LAWRENCEBURG   65  81  56  66 /  20  80  80  20
WAVERLY        65  79  53  67 /  20  80  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 15, 9:50 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
950 AM CDT FRI MAY 15 2009

ADDED SPOTTER INFORMATION STATEMENT

TNZ005>011-022>034-056>066-075-077>080-093>095-161500-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
950 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STRONGER
STORMS COULD PRODUCE SMALL HAIL AND WINDS GUSTS TO 50 MPH. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AHEAD OF A COLD
FRONT. ISOLATED STRONG TO SEVERE THUNDESTORMS ARE POSSIBLE. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
SATURDAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

In the hours before

Special weather statement, May 15, 1:29 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CDT FRI MAY 15 2009

TNZ007>011-027>034-059>066-075-077>080-152115-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE...
CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER
129 PM CDT FRI MAY 15 2009

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE
EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON...

UNSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE
THIS AFTERNOON. ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED
NATURE OF THE STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED.

04
Local storm report, May 15, 2:21 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 S LAWRENCEBURG        35.17N 87.34W
05/15/2009  E0.50 INCH       LAWRENCE           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME

&&

RTROUTMN
Local storm report, May 15, 2:22 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             2 S MURFREESBORO        35.82N 86.39W
05/15/2009  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG HWY 231 SOUTH

&&

RTROUTMN
Local storm report, May 15, 2:28 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             MURFREESBORO            35.85N 86.39W
05/15/2009  E1.00 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NEAR I-24 AND CHURCH STREET

&&

RTROUTMN
Local storm report, May 15, 2:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             SPARTA                  35.93N 85.47W
05/15/2009  E1.00 INCH       WHITE              TN   EMERGENCY MNGR

            IN SPARTA

&&

RTROUTMN
Local storm report, May 15, 3:09 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             8 S JAMESTOWN           36.32N 84.94W
05/15/2009  M1.00 INCH       FENTRESS           TN   LAW ENFORCEMENT

            ONE INCH HAIL WAS REPORTED.

0217 PM     HAIL             5 S LAWRENCEBURG        35.17N 87.34W
05/15/2009  E0.50 INCH       LAWRENCE           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME

0217 PM     HAIL             2 S MURFREESBORO        35.82N 86.39W
05/15/2009  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG HWY 231 SOUTH

0227 PM     HAIL             MURFREESBORO            35.85N 86.39W
05/15/2009  E1.00 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NEAR I-24 AND CHURCH STREET

0240 PM     HAIL             SPARTA                  35.93N 85.47W
05/15/2009  E1.00 INCH       WHITE              TN   EMERGENCY MNGR

            IN SPARTA

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:24 AM CDTSevere Thunderstorm WarningOHXFentress36 min
May 15, 12:04 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson26 min
May 15, 12:37 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale23 min
May 15, 12:54 PM CDTSevere Thunderstorm WarningOHXClay, Macon21 min
May 15, 1:05 PM CDTSevere Thunderstorm WarningOHXJackson55 min
May 15, 1:08 PM CDTSevere Thunderstorm WarningOHXWilliamson37 min
May 15, 1:11 PM CDTSevere Thunderstorm WarningOHXJackson49 min
May 15, 1:15 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy30 min
May 15, 1:43 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 15, 1:49 PM CDTSevere Thunderstorm WarningOHXJackson11 min
May 15, 1:53 PM CDTSevere Thunderstorm WarningOHXSmith18 min
May 15, 1:56 PM CDTSevere Thunderstorm WarningOHXPickett34 min
May 15, 2:06 PM CDTSevere Thunderstorm WarningOHXLawrence54 min
May 15, 2:14 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren31 min
May 15, 2:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White28 min
May 15, 2:19 PM CDTSevere Thunderstorm WarningOHXRutherford26 min
May 15, 2:22 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett28 min
May 15, 2:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White48 min
May 15, 2:47 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford28 min
May 15, 2:50 PM CDTAreal Flood AdvisoryOHXPickett3 hr
May 15, 2:56 PM CDTAreal Flood AdvisoryOHXWhite3 hr
May 15, 2:59 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam34 min
May 15, 3:27 PM CDTAreal Flood AdvisoryOHXVan Buren3 hr
May 15, 5:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson37 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson35 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.